Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Sunshine219

Bothersome Spiro Side Effects?

Recommended Posts

Just curious if anyone else experienced really bothersome side effects from using Spiro? I am thinking my acne is hormonal because it is limited mainly to my chin and cheeks... and I have to deal with excess hair growth on my chin. Anyways, in the past I had tried several antibiotics & topical creams w/ no success... so my derm suggested either accutane or spiro as options. I thought I'd go w/ the more conservative way and try spiro - I also just started taking Trinessa a month and a half ago and it seems like it's helped quite a bit so far. After taking two 50mg tablets a day for about 3 weeks I had to stop! I was constantly tired, lightheaded, thirsty and had almost completely lost my appetite! Which is definitely not good for me because I've always been underweight. Anyone else experience such bothersome side effects? I wasn't sure how long the side effects are expected to last but I didn't think it'd be wise for me to continue taking them if they'd make me feel so nauseated. It's unfortunate too because it seems like if you can handle the side effects spiro can be really effective!

Share this post


Link to post
Share on other sites

I was on spiro for two months and stopped because I experienced the same side effects as you. I was so lethargic to the point I was falling asleep in front of my computer at 8 oclock every night

Share this post


Link to post
Share on other sites

Absolutely try spiro, you have nothing to lose. If you get truly disabling side effects, you can always stop, but try to stick with it and they'd probably pass. I had constant moderate acne from age 14 to 32, and NOTHING has ever worked like this, and believe me I tried a lot. Been on spiro for about 6 months and have not had a zit worth noticing for the last 2 or so, including my back - a major first. But I saw steady improvement after 1-2 months (be patient!) and that was on only 50 mg/day. Now up to 100 mg/day and that really did the trick - truly clear, with dramatically less oil.

I think the idea is to start with a LOW dose to get used to it, and just do NOT stop. Ramp up gradually - it will take time, give it at least 3 months if not longer. I felt a little tired & dizzy at times but nothing major. I took the doses religiouslyand stayed very well hydrated; any nuisance went away with time. Now I don't notice a thing except awesome skin.

This is how good spiro is: I now wash with Cetaphil 2x daily and moisturize - that's all. I put a little BP gel on in the morning too but I'm not sure I even need that. If you do start spiro and it works, gradually stop using everythingelse and your skin will thank you. Good luck!

Share this post


Link to post
Share on other sites

maybe try starting with a lower dose.... spiro is nothing compared to the side effects of accutane. i've done both, and spiro attacks the cause of the problem. i'd really try and stifck it out, drink enough, stand up slowly, eat anyway :)

Share this post


Link to post
Share on other sites

The side effects are completely worth it!

Please don't give up yet, you really need to give it time.

I've only been on spiro for about three months but already I can see massive improvements.

One way to lessen the side effects is to make sure you drink lots and lots of water. Since its a diuretic you get easily dehydrated, so always make sure you up the fluid intake. After I started increasing my amounts of water the side effects seemed to decrease; there was less dizziness and tiredness.

Share this post


Link to post
Share on other sites

I'm 3 1/2 months into spiro and just stopped experiencing nausea, dizziness and a terrible metallic taste in my mouth. It take my body a little bit longer to get used to new medications, but I stuck with it and now I don't have any side effects. I'm wondering if this was a long adjustment period, because I would seem to have "different skin" every day--one day I'd be broken out with very red bumps, the very next day my skin was calmed down and the bumps were less noticeable. Now I hope I start seeing some real clearing of my skin!

Share this post


Link to post
Share on other sites

I very recently had to abruptly discontinue my spiro. When I stopped and thought about it, I realized that since I'd been on spiro I'd been so tired, and despite extra sleep, I still would not feel refreshed in the morning. The side effects were worse when my dose was increased. I decided to stop taking it to see how I would feel. I felt great afterwards, I felt like I woke up out of a coma!!! I am no longer tired and I can function like my normal self again at work. Spiro was definitely clearing up my skin and I wish I could have stayed on it, but the side effects were just not worth it for me.

Share this post


Link to post
Share on other sites
I very recently had to abruptly discontinue my spiro. When I stopped and thought about it, I realized that since I'd been on spiro I'd been so tired, and despite extra sleep, I still would not feel refreshed in the morning. The side effects were worse when my dose was increased. I decided to stop taking it to see how I would feel. I felt great afterwards, I felt like I woke up out of a coma!!! I am no longer tired and I can function like my normal self again at work. Spiro was definitely clearing up my skin and I wish I could have stayed on it, but the side effects were just not worth it for me.

Share this post


Link to post
Share on other sites

If you want the tiredness to go away, you have to drink more water. If you do not drink more water, you will continue to be tired, maybe have orthostatic hypotension, sometimes dizziness. Drink MORE water. Also, with time, your body will get used to the spiro so you'll not experience side effects anymore.

Share this post


Link to post
Share on other sites

It's encouraging to see that for most people if you just stick w/ Spiro then the side effects tend to subside. I'm thinking of going back on it again, it did help immediately with the excess oil on my face. It just won't be until next month - I'm going to be out of the country and I don't want to risk feeling extremely fatigued until I'm back home.

Actually I did want to share that my skin has cleared up tremendously after being on Tri-Nessa (generic for Ortho Try Cyclen) for the past 4 months! It's still a bit oily which I'm pretty sure the Spiro will help w/ (once I give it another try lol) and the only real downside for me so far as been an occassional mood swing. I'm not sure what effect others have had but I've been really impressed so far.

Share this post


Link to post
Share on other sites

I've been on Spiro for about two weeks now, it's work tremendously with helping clear up my skin, today i am upping my dose of it, but so far I haven't really had any terrible side effects, other than the loss of appetite, but i'm also taking another medication that could contribute to that (solodyn) so far i've noticed some improvement, i haven't had any huge zits since I started it, and any zits I had before are now just small bumps that aren't really inflamed. Hope this keeps working :D

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×